Editorial Note: This post is by James Bennett who is organizing RxISK research on PSSD.
In the last two decades there has been an explosion in the number of children being prescribed a range of drugs including antidepressants, antipsychotics and stimulants.
There is also a dramatic increase in the number of children exposed to these drugs, especially antidepressants, before they are born. Doctors often play down the risk of taking medications during pregnancy, particularly SSRI antidepressants. But, SSRIs can cause birth defects, and there is a large body of evidence now linking them to autistic spectrum disorders.
SSRIs can be shown to have a profound effect on brain chemistry after only a single dose. If they pay close attention to it, almost everyone who takes their first dose of an SSRI will be aware of some degree of reduced genital sensitivity within 30 minutes of taking the dose.
If an expectant mother is taking an SSRI, so is the unborn baby. It is also important to note that all antidepressants transfer into breast milk.
A previous article on RxISK by Adam Urato MD, discussed the growing evidence linking SSRI use during pregnancy to an array of birth defects, with increasing concern and emerging evidence that there may be long-term neurological and behavioural effects. I would encourage anyone interested in the topic of antidepressants and pregnancy to read it.
Besides the immediate and almost universal numbing effect of SSRIs, a very large proportion of both men and women who take these drugs experience some degree of reduced sexual functioning. In some cases, these side-effects can persist even after the drugs are stopped, or can sometimes begin suddenly on discontinuation of the drug. The problem can arise from just a few days exposure and may last for years or indefinitely for some people.
When the problem endures after treatment, this new condition is called Post-SSRI Sexual Dysfunction (PSSD), and has been covered extensively on RxISK, including the announcement of a new research effort, which can be found here.
A recently published paper on one hundred and twenty cases of enduring sexual dysfunction from RxISK added to the existing peer-reviewed medical literature on PSSD, and reported enduring sexual side-effects from a variety of drugs including SSRIs, antipsychotics, finasteride (Propecia), and isotretinoin which is used to treat acne. We now have approximately three hundred cases.
Given what we know about enduring sexual problems caused by SSRIs, it is reasonable to wonder how a prenatal or childhood exposure would affect a person’s long-term development and functioning. No studies have ever been done to investigate whether children exposed to psychotropic drugs either directly, or during pregnancy, grow up to have an unaffected sexuality.
The only research that has been done has used animals. All studies reported to date have shown that rodents exposed to SSRIs during pregnancy or at a young age, exhibited reduced sexual interest and behavior as adults.
There is a clear implication that we could see the emergence of a large group of people whose perception of sexuality is quite different. A group of people who may not understand what it means to be sexually attracted to someone. How they would live in a world with people who all experience feelings for which they would have no frame of reference, is an uncharted area.
If such a group of people existed today, they would likely attempt to seek out others like themselves, on-line.
The Asexual Visibility and Education Network (AVEN) was founded in 2001, and hosts the world’s largest asexual community. Their website is asexuality.org, and it includes a great deal of information for those who think they might be asexual, as well as for friends and family. There is also an on-line forum.
The defining characteristic of members of the asexual community is that they do not experience sexual attraction. Some, not all, engage in relationships and form romantic couplings, but without the desire for sex. Those who experience romantic attraction are often attracted to a particular gender, and in that sense they conform to the traditional profiles of straight, gay and bi.
Those who have engaged in sexual activity, often report little or no enjoyment.
Some within the community are unconcerned by their lack of sexuality, and are content within themselves and with their lives. Others appear to have a more difficult time, feeling isolated and outsiders in a world that is overwhelmingly occupied by “sexuals”.
Many of their members are young adults who are looking for answers.
The community is very diverse, and there are some who identify as variations of asexuals. These are people who do experience some degree of sexual attraction, but only rarely, in certain circumstances, or with low intensity.
Asexuality may be a natural variation of the human condition. It likely didn’t come into existence because of prescription drugs. But, as it increases in visibility, it is important to consider the possibility that at least some now connecting with the community may have been exposed to harmful medications, in childhood or during pregnancy. Serotonin reuptake inhibiting antidepressants first began to be used by pregnant women over fifty years ago.
Some parallels can be drawn between the asexual community and those affected by medications.
People with PSSD and related conditions can experience diminished sexual attraction and desire, as well as a reduction in physical erogenous sensation, including weak or muted orgasms. Those who are able to engage in sexual activity describe the process as feeling somewhat mechanical, and very different to how it used to be. They describe a sense that something fundamental is missing, and say that it feels as though their entire sexuality has been switched off or significantly reduced.
Many who suffer from PSSD are extremely troubled by their condition. But interestingly, others are completely at ease with it, showing no concern for the harm that has befallen them. They seem to lose the connection to how they used to be, and simply become accustomed to the “new normal”.
This is one of the reasons why sexual side-effects are under-reported. When it comes to identifying those who are harmed by medications, it is those who don’t shout that are the hardest to find.
If someone was affected in this way from birth or at a young age, and never developed normally, perhaps they would be equally at ease with their impaired sexuality, since they wouldn’t have a baseline to compare it to.
Faced with defects at birth or autism at a young age, a parent might question a link to a medication that was taken during pregnancy. But, given the very personal nature of sexual problems, and the length of time before they might emerge in a teenager or young adult, it is unlikely that a connection would be made.
It seems reasonable to assume that people could be affected in different ways and to varying degrees. While some may feel that asexuality is a good fit for what they are experiencing, there could also be young adults who are completely sexual, but nevertheless feel that something about their functioning is different to others.
Could we be creating a whole new generation of people shaped by medications before they have reached adulthood, and some before they were even born?
If we are, then it is hugely important that this issue is brought into the spotlight.
We are appealing not only to the asexual community, but to anyone who might identify with the issues in this article. We ask that you give thought to any medications that you may have been exposed to over the years, or during pregnancy. It might be useful to pay particular attention to antidepressants, antipsychotics, and isotretinoin which is used for acne.
There are almost certainly other drugs that can cause enduring sexual problems, that haven’t yet been widely reported. Pain-killers like Tramadol, herbals like St John’s wort, and anti-nausea drugs like doxylamine (Diclegis) are serotonin reuptake inhibitors, with doxylamine widely used in pregnancy for morning sickness.
If you think you might have been affected in this way, please get in touch and help raise the profile of this issue. You can file a RxISK report by clicking here. Please record the side-effect as either asexuality, Post-SSRI Sexual Dysfunction or Post Drug Sexual Dysfunction.
All and any comments are welcome – please post at the end of this article.